Colorado, 2025

Tornado and Hail in Colorado, May 23, 2025

May 23, 2025 · NWS GLD · 11 events in 2 counties and zones

On the afternoon of the 23rd, a few low precipitation supercells form in eastern Colorado and proceeded to the east, before turning to the southeast. 75 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

On the afternoon of the 23rd, a few low precipitation supercells form in eastern Colorado and proceeded to the east, before turning to the southeast. As these storms turned to the southeast, they quickly intensified and began producing hail up to 2.75 inches. A brief tornado was also reported south of Kit Carson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 23, 4:23 PM MST, 57 minutes earlier. Its key messages:

  • Severe thunderstorms are possible across western part of the area Friday afternoon and early evening. Thunderstorms capable of producing very large hail, damaging winds and perhaps a tornado are expected.
  • Another round of severe weather is forecast after midnight into early Saturday morning, primarily over NW KS. Main threat will be very large hail.
  • Areas of fog will likely develop late Friday night and persist through Saturday morning. The fog may be dense at times.
  • Thunderstorm chances continue through the weekend. Some severe storms will be possible, but confidence in details such as location, intensity and timing are low at this time.
Area forecast discussion, May 23, 4:23 PM MST, 57 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
523 PM MDT Fri May 23 2025

.KEY MESSAGES...

- Severe thunderstorms are possible across western part of the
  area Friday afternoon and early evening. Thunderstorms
  capable of producing very large hail, damaging winds and
  perhaps a tornado are expected.

- Another round of severe weather is forecast after midnight
  into early Saturday morning, primarily over NW KS. Main threat
  will be very large hail.

- Areas of fog will likely develop late Friday night and persist
  through Saturday morning. The fog may be dense at times.

- Thunderstorm chances continue through the weekend. Some severe
  storms will be possible, but confidence in details such as
  location, intensity and timing are low at this time.

&&

.SHORT TERM /THROUGH SATURDAY/...
Issued at 229 PM MDT Fri May 23 2025

Latest satellite data shows clearing over far East CO, with
overcast sky to the east. Overhead an upper level short wave
trough was over the western cloud edge. This temperature
difference should serve to enhance the temperature gradient
along the frontal boundary. Surface winds also show some
convergence along the western cloud edge.

For the afternoon am anticipating storms forming along the
western edge of the clouds, the question is where will the cloud
edge be. During the latter half of the afternoon low level and
mid level helicity increase over Yuma County, extending
southeast along the frontal boundary. Meanwhile an upper level
short wave trough deepens over the boundary. The risk for
tornadoes increases into the evening. Wind gusts to around 70
MPH may occur with any storm too. By mid evening or so storms
should become more elevated. The first round of storms should
move southeast of the forecast area around midnight, if not
before.

Overnight the low level jet nose strengthens over the forecast area.
Elevated CAPE forms along this feature after midnight, along with
low CINH.  RAP and NAM models disagree with the placement of the
elevated CAPE.  Current forecast is a mixture of the two.  Storm
chances may be on the high side, however wherever storms form am
thinking there should be a group/line of them.  These storms may
produce hail up to baseball size, however two inch hail would seem
more likely for a maximum size.  These storms should shift out of
the forecast area by 7 AM CT.  Have moderate confidence these storms
will form.

Fog will form overnight, lasting into Saturday morning, with
visibility improving toward late morning.

Saturday the forecast area will be in the cooler air behind the cold
front.  This will be a similar pattern to tonight, with elevated
thunderstorms being a possibility.  The upper level pattern is not
as favorable during the morning as Friday night will be for elevated
storms. Therefore, confidence is on the low side.  If storms do form
overnight they should be east of the forecast area by 10 AM CT.
Toward late afternoon a deeper upper level short wave trough should
move in from the west. This may allow for more elevated storms to
form over the forecast area.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Issued at 229 PM MDT Fri May 23 2025

Saturday night a low level jet nose forms over the forecast area.
Elevated CAPE looks to still be in place, and there this rather deep
saturated layer in place.  Am thinking the models are a bit high
with the precipitation chances due to accounting for drizzle instead
of rain.  However, the broad lift over the forecast area does give
more confidence in higher chances for precipitation actually
happening.

Active weather pattern continues into the workweek as a long wave
trough moves onto the Plains.  Toward mid week the long wave trough
turns into a closed low over the Northern Plains.  South of the
closed low, the westerly flow is in a favorable position to send
upper level short wave troughs over the forecast area.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 523 PM MDT Fri May 23 2025

Showers and thunderstorms will be in the vicinity of KGLD this
evening. Current thinking is that the storms will not go
directly over the airport but lightning would be in the
vicinity. During the overnight fog is expected to develop over
both KGLD and KMCK. Data suggests that KGLD will be in fog
throughout the day, so at this point we'll keep fog in the TAF.
KMCK does look to mix during the early afternoon dissipating the
fog, but the low clouds are expected to persist. IFR and MVFR
conditions are expected during the forecast period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...JTL
LONG TERM...JTL
AVIATION...PUB
Hazardous weather outlook, May 23, 1:37 PM MST, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
237 PM MDT Fri May 23 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-242045-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
237 PM MDT Fri May 23 2025 /337 PM CDT Fri May 23 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a slight risk for severe thunderstorms across the area
beginning this afternoon and continuing tonight. Storms are expected
to develop after 3 PM MT in Northeast Colorado and the Tri-border
area, then move southeast into Northwest Kansas between 4 and 8 PM
MT. Any storm that develops during this time will be capable of
producing hail up to baseball size, damaging winds around 70 MPH,
and perhaps a tornado or two. The favorable area for tornadoes to
form will be Yuma County area from 5 to 7 PM MT.

Overnight, a few severe storms will be possible, mainly over
Northwest Kansas, which could produce large hail. There is low
confidence for the strongest storms to produce hail up to baseball
size overnight.

Areas of fog will likely develop late tonight. The fog may be dense
at times.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Areas of fog will persist into Saturday morning with dense fog
possible.

Thunderstorm chances continue through the weekend. Some severe
storms will be possible, but confidence in details such as location,
intensity and timing are low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and tonight.

JTL

In the hours before

Local storm report, May 23, 3:55 PM MST, 1 hour 25 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
455 PM MDT Fri May 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     Tstm Wnd Gst     17 N Flagler            39.53N 103.02W
05/23/2025  M51 MPH          Kit Carson         CO   Mesonet

            Mesonet station EW7003 17 N Flagler.

&&

Trigg

The radar

The Goodland radar (KGLD), 79 km away, was scanning. The volume nearest the first event began at 00:22 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 tornado. Local standard time, as filed.

Hail, Kit Carson

When
May 23, 5:20 PM MST
Where
Kit Carson County, 0.87 mi SW of Stratton
Measured
1.5 in hail
Reported by
Public
Coordinates
39.290, -102.610

MPing report of 1.5 inch hail.

Hail, Kit Carson

When
May 23, 5:20 PM MST
Where
Kit Carson County, Stratton
Measured
2 in hail
Reported by
Public
Coordinates
39.300, -102.600

Report of 2 inch hail in Stratton with no rain or wind.

Hail, Kit Carson

When
May 23, 5:21 PM MST
Where
Kit Carson County, 1.38 mi N of Stratton
Measured
1.5 in hail
Reported by
Public
Coordinates
39.320, -102.600

Hail report from Stratton. Hail ranging from 1-1.5 inches occurring in Stratton measured with tape measure.

Hail, Cheyenne

When
May 23, 6:00 PM MST
Where
Cheyenne County, 7.68 mi N of Kit Carson
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
38.880, -102.800

COOP observer reports 1.75 inch hail.

Hail, Cheyenne

When
May 23, 6:02 PM MST
Where
Cheyenne County, 7.68 mi N of Kit Carson
Measured
1 in hail
Reported by
Public
Coordinates
38.880, -102.800

Public report of 1 inch hail.

Hail, Cheyenne

When
May 23, 6:16 PM MST
Where
Cheyenne County, 4.95 mi NNW of Kit Carson
Measured
2.5 in hail
Reported by
Public
Coordinates
38.840, -102.800

Public picture of estimated tennis ball sized hail stone.

Hail, Cheyenne

When
May 23, 6:20 PM MST
Where
Cheyenne County, 0.54 mi W of Kit Carson
Measured
1.75 in hail
Reported by
Public
Coordinates
38.770, -102.790

MPing report of 1.75 inch hail.

Hail, Cheyenne

When
May 23, 6:26 PM MST
Where
Cheyenne County, 1.38 mi S of Kit Carson
Measured
2.75 in hail
Reported by
Public
Coordinates
38.750, -102.780

MPing report of Baseball sized hail.

Hail, Cheyenne

When
May 23, 6:26 PM MST
Where
Cheyenne County, 0.54 mi W of Kit Carson
Measured
2.25 in hail
Reported by
Public
Coordinates
38.770, -102.790

MPing report of 2.25 inch hail.

Tornado, Cheyenne

When
May 23, 6:27 PM MST to 6:33 PM MST
Where
Cheyenne County, 0.72 mi SSW of Kit Carson to 0.77 mi S of Kit Carson
Rating
EFU
Path length
0.51 mi
Path width
15 yd
Reported by
NWS Employee
Coordinates
38.761, -102.787

Off duty NWS employee and other storm chaser live stream shows tornado ongoing. EM called and confirmed tornado just south of town.

Hail, Cheyenne

When
May 23, 6:33 PM MST
Where
Cheyenne County, 2.97 mi SSE of Kit Carson
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.730, -102.760

Estimated 1.5 to 2 inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyThe tornado archive for Colorado, 2025Warnings in Colorado, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1257003, 1257004, 1257005, 1264223, 1264224, 1264226, 1264227, 1264228, 1264231, 1264244, 1264232.